Alert archive / Nevada / Special Weather Statements in 2016

Special Weather Statement, NWS Reno, NV

May 13, 2016

NWS Reno, NV issued this special weather statement at May 13, 2016, 6:21 PM PDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 6:21 PM PDT (01:21 UTC)
Expired
May 13, 2016, 7:00 PM PDT
In force
39 min
Issued by
NWS Reno, NV

The radar

The Reno radar (KRGX), 39 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3287 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WWUS85 KREV 140121
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
621 PM PDT FRI MAY 13 2016
 
NVZ003-004-140200-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
621 PM PDT FRI MAY 13 2016

...THUNDERSTORM APPROACHING PYRAMID LAKE...

AT 617 PM PDT...DOPPLER RADAR SHOWED A THUNDERSTORM 7 MILES SOUTH OF
SUTCLIFFE...OR 15 MILES SOUTH OF PYRAMID LAKE...MOVING NORTH AT 30
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM
AS IT MOVES ACROSS THE LAKE.

LOCATIONS IMPACTED INCLUDE...
PYRAMID LAKE...SUTCLIFFE...TOHAKUM PEAK AND THE NEEDLE ROCKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS.

&&

LAT...LON 4018 11977 4021 11975 4023 11944 3977 11945
      3976 11968 4018 11978
TIME...MOT...LOC 0117Z 174DEG 26KT 3984 11958 

$$

WH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at May 13, 2:00 PM PDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 13, 2:00 PM PDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Reno NV
200 PM PDT FRI MAY 13 2016

.SYNOPSIS...
Low pressure will bring cooler temperatures and increased wind
gusts up to 40 mph for Saturday. Cooler temperatures will persist
into the start of next week along with a chance of showers and
thunderstorms. A second low could bring gusty winds and a chance
of precipitation late next week.

&&

.SHORT TERM...

Low pressure near 40N and 130W will move into northern California
and Oregon tonight, then drift south into Nevada late Sunday and
Monday. Before this system arrives a few showers and thunderstorms
may develop north of Truckee-Fernley later today. Any storms that
develop could produce outflow winds up to 40 mph.

Winds will kick up as the low approaches with choppy conditions
on areas lakes for late tonight and Saturday. Most gusts will
remain near 30 mph, though gusts as high as 40 mph are likely in
wind prone areas across the eastern Sierra and western Nevada.
Those planning to head out on area lakes tomorrow will want to
use caution.

The chance for showers and thunderstorms will continue into early
next week as the low drifts about Nevada. Latest simulations are
showing a best chance for showers and storms on Sunday afternoon
north of US-50, with light showers possible for Monday as the cold
core of the low moves into central Nevada. Afternoon highs will
fall off into the 60s and 70s for Sunday and Monday, about a 15-20
degree drop from this afternoon.  Brong

.LONG TERM...Tuesday through Friday...

Low pressure will remain over the Great Basin on Tuesday although a
shortwave ridge of high pressure will move into northern CA. There
may be some marginal instability on Tuesday afternoon for a few
isolated showers, but right now only the GFS is showing this
potential.  We have raised the PoP south of Highway 50 to around
10%, but still left the mention of showers out of the forecast at
this time for Tuesday.

By Wednesday, low pressure will begin pushing into the Pac NW and
far northern CA with chances of showers and increasing winds. There
are still some slight discrepancies in the trajectory of the low
moving in, although the GFS is supported by its ensembles and the
GEM as well. We introduced a slight chance of showers (maybe even a
thunderstorm) for a few areas, mainly north of Susanville Thursday
and Friday.

As for winds, gusty conditions are possible Thursday afternoon and
into Friday as the low pressure tightens up the pressure and
temperature gradients. Cooler temperatures are likely beyond
Thursday as the cold front will bring temperatures back down into
the 60s for western NV. Hoon

&&

.AVIATION...

An enhanced surface temperature gradient is likely to produce gusty
surface winds for areas immediately east of the Sierra today with
gusts approaching 25 kt for KRNO...KCXP...KMEV and KMMH early this
evening. Gusts are likely to be a bit lower for KTVL and KTRK. An
approaching trough of low pressure will also aid in developing
isolated showers and possibly a few thunderstorms north of I-80
today.

As this low gets closer Saturday the shower and thunderstorm
coverage will increase and drop a bit farther south to near the
Highway 50 corridor.

Overall...VFR conditions are expected through Saturday. Turbulence
is likely near thunderstorms. 20/Hoon

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 13, 6:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
621 PM PDT FRI MAY 13 2016

NVZ003-004-140200-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
621 PM PDT FRI MAY 13 2016

...THUNDERSTORM APPROACHING PYRAMID LAKE...

AT 617 PM PDT...DOPPLER RADAR SHOWED A THUNDERSTORM 7 MILES SOUTH OF
SUTCLIFFE...OR 15 MILES SOUTH OF PYRAMID LAKE...MOVING NORTH AT 30
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM
AS IT MOVES ACROSS THE LAKE.

LOCATIONS IMPACTED INCLUDE...
PYRAMID LAKE...SUTCLIFFE...TOHAKUM PEAK AND THE NEEDLE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS.

&&

LAT...LON 4018 11977 4021 11975 4023 11944 3977 11945
      3976 11968 4018 11978
TIME...MOT...LOC 0117Z 174DEG 26KT 3984 11958

WH

Nearby

Special Weather Statements in Nevada, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.